The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Long Term Optivo Side Effects

Forums General Melanoma Community Long Term Optivo Side Effects

  • Post
    Randy M
    Participant
      I was diagnosed with Melanoma in a lymph node in my neck.  I had no other external source.  In November of 2017, they did a complete resection of my lymph nodes in my neck.  After about 3 months of recovery, they started me on Opdivo.  After 1 month of treatment, I stopped because of the price tag.  Before I was very active and hard working, but after just one month, (2 doses), I continue to have more and more health problems.  I developed digestive problems, extreme fatigue, and an almost complete loss of my immune system.  I catch everything out there, but much worse and for a longer period of time than normal people.  My employer has been very understanding about missing so much work to this point, but I don’t think that will last.    I know immunotherapy has been a life saver for many people, but has anyone had any of these long term effects?  I’m glad I’m alive, but my quality of life now is very low, even as much as I try to stay positive.   I would just like to know if I’m the only one with these long term problems, or are there others.  Thanks
    Viewing 2 reply threads
    • Replies
        ed williams
        Participant
          Hi Randy, I was on nivo for a few years as part of clinical trial and developed fatigue and stomach issue as well and they continue to be issues for me. What do you mean above when you say you have almost lost complete immune system?
          Randy M
          Participant
            Hi Ed, thanks for responding.  What I mean about not having an immune system is that I am sick more often than I am well.  I catch every cold or bug going around, but for me they are much worse than other people that get the same cold.  For example, I am sick right now.  My daughter caught this cold about 2 days before me, and it lasted a little less than 7 days.  I have had it now for 2 weeks, but the same cold symptoms are much worse for me.  I also get hit hard with colds that the rest of my family are exposed to, but do not get themselves.

            I have completely changed my diet because of the Celiac Disease I developed after treatment.  I also take several Immune system boosting supplements that a Naturopath has recommended for me, but even as my blood test results show improvement, I’m still sick, more than I am well.

            For the last few years, my doctors told me that the fatigue and getting sick all the time wasn’t from the immunotherapy, but that I was most likely just depressed and it’s all just in my head.

              ed williams
              Participant
                The fatigue is a real thing, but there are so many different side effects that various patient experience. I haven’t had a cold or flu since 2013 just before starting clinical trial. Nivo has been my magic potion for getting rid of melanoma, but I could do without the stomach issues (gas and burping keeps me awake most nights), fatigue is better now that I am off treatment but I still feel low energy most of the time! Good luck dealing with your immune system, no advice to give on this topic. Seems to be different advice given, depending on back ground of professional that melanoma patient is dealing with. I must say, it is nice to still be around and able to complain about side effects, with so many former members of the forum no longer with us!
              Randy M
              Participant
                I’m glad you’re doing well Ed.  I agree with you that it’s much better to be around with side effects than those who are no longer with us.

                Best wishes to you

            Viewing 2 reply threads
            • You must be logged in to reply to this topic.
            About the MRF Patient Forum

            The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

            The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.